Missouri, 2024

Tornado and Flash Flooding in Missouri, April 27 to 28, 2024

April 27 to 28, 2024 · NWS SGF · 7 events in 3 counties and zones

Thunderstorms produced yet additional heavy rainfall and flooding. A severe storm moved across Morgan County producing a brief EF-0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms produced yet additional heavy rainfall and flooding. A severe storm moved across Morgan County producing a brief EF-0 tornado. Additional wind damage occurred prior to the tornado in Vernon and Benton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 11:17 AM CST, 43 minutes earlier. Its key messages:

  • Significant and dangerous severe weather is expected tonight in areas along and west of Highway 65. Greatest potential is focused along and west of I-49 where tornadoes (potentially EF2+), hail to the size of baseballs, and wind gusts up to 70 mph are all possible.
  • Significant and dangerous flooding is expected in areas along and west of Highway 65 as additional heavy rain impacts the area this evening into Sunday morning. A Flood Watch is in effect from 7PM Saturday to 1PM Sunday.
  • Strong to severe weather and additional flooding is expected again Sunday into Sunday night.
  • The unsettled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 27, 11:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1217 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Significant and dangerous severe weather is expected tonight
  in areas along and west of Highway 65. Greatest potential is
  focused along and west of I-49 where tornadoes (potentially
  EF2+), hail to the size of baseballs, and wind gusts up to 70
  mph are all possible.

- Significant and dangerous flooding is expected in areas along
  and west of Highway 65 as additional heavy rain impacts the
  area this evening into Sunday morning. A Flood Watch is in
  effect from 7PM Saturday to 1PM Sunday.

- Strong to severe weather and additional flooding is expected
  again Sunday into Sunday night.

- The unsettled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 400 AM CDT Sat Apr 27 2024

Current water vapor imagery depicts a wide and deep longwave
trough over the central and western CONUS with shortwave energy
reaching into the Four Corners region and another impulse of
shortwave energy lifting out of IA/MN. An attending surface low
is also lifting NE through MN while lee cyclogenesis is
initiating in the TX/OK panhandle regions. With the upper-level
wave pattern keeping the jet stream and surface lows just
northwest of our region, a deep warm/moist sector has been able
to continue to settle into place with persistent gusty S'ly
winds. With this airmass in place, lows will only drop to the
lower 60s this morning with dewpoints hovering around 60-62F.

Significant and dangerous flooding is expected tonight:

Many areas have already received 2+ inches of rain in the last
72 hours. Some localized areas have received up to 3-6 inches,
especially areas along I-44 and I-49. After a brief period of
dry weather this morning, unfortunately more heavy rainfall is
on the way for these areas that are already oversaturated with
3-6 inches of rain. This will set the stage for significant
flooding potential tonight into Sunday along and west of Hwy 65,
where a moderate (3/4) risk for excessive rainfall is in place.

The upper-level shortwave energy from the Four Corners region
will make its way into the central Plains during the day
Saturday. As it forces surface cyclogenesis across the Plains
and initiates low-level warm air advection over the Midwest,
the wave will amplify and become negatively tilted. This will
reorient positive vorticity advection in such a way that the
shortwave will stall and slowly lift NNE through Sunday.
Additionally, with the strong forcing, an impressive coupled jet
feature will develop and sit over the central Plains, providing
persistent strong synoptic ascent for multiple rounds of
training heavy storms.

As the upper-level wave enters the region Saturday afternoon,
storms will initiate in OK and lift NE into our counties along
the MO/KS border. These storms will move quickly NE, but with
the upper-level wave progressing slowly, the storms will train,
bringing persistent heavy rain to the areas they go over. As the
night progresses and synoptic support and the low-level jet
amplifies, a slow-moving QLCS will move east through the same
region bringing another period of prolonged rainfall. This QLCS
will eventually make its way to the Hwy 65 corridor by 6-9 AM
Sunday morning.

With the multiple rounds of training storms, rain totals through
Sunday morning will be in the 2-4" range along and west of Hwy
65 with localized areas receiving up to 5-6 inches as suggested
by the HREF LPMMs. The area most likely for localized 5-6 inches
of rain is in a corridor along the MO/KS border, including
Pittsburg, KS and Nevada, MO. These locations have already
received 4-6 inches and another 4-6 inches on top of that in
24-48 hours would promote significant areal, river, and flash
flooding. Please pay attention to alerts during the rainfall
event. Have a plan in place and remember, Turn Around, Don't
Drown!

Significant and dangerous severe weather is expected today:

Each round of storms mentioned with the flooding threat will
also bring a significant severe threat, especially along and
west of I-49 where a moderate (4/5) risk is in place. With
lower to mid-60s dewpoints already across our entire CWA,
uncapped MLCAPE values of 1500-2500 J/kg will exist as early as
12 PM. High temperatures warming into the upper 70s will
increase these values to 2500-3500 J/kg by late afternoon. There
is some signal among the CAMs (notably the HRRR/RRFS/FV3) that
showers and thunderstorms could develop in this open, uncapped
warm sector late this afternoon. Averaged forecast soundings for
our whole CWA during this time period depicts a mini-supercell
environment with shortened, yet curved, hodographs with <20 kts
of storm-relative inflow, 25-35 kts of 0-6 km bulk shear, and
200-300 m2/s2 of 0-3 km SRH. High RH throughout the column would
also limit entrainment and support the updrafts these mini-
supercells. The main uncertainty is whether anything will
initiate. The warm sector will be beneath the right exit region
of the jet which would work against large-scale ascent. But if
storms do form, a risk for marginally severe mini-supercells
would exist between 5-8PM generally along and west of Hwy 63.
These would pose a hail risk up to the size of golf balls, wind
gusts up to 60 mph, and perhaps a weak tornado or two.

After 8PM, the main severe threat then ramps up, mainly along
and west of I-49. Storms that form in east OK will quickly
move NE into our counties along the MO/KS border by 8-10 PM.
These will quickly become a messy SW-NE oriented band of
supercells and bow structures given an environment with long
looping hodographs producing 0-6 km bulk shear of 50-60 kts and
0-3 km SRH values approaching 400 m2/s2 thanks to nocturnal
enhancement of the low-level jet. This round of storms will
bring the threat of all significant hazards. LCL heights below
300-500m, 250-350 m2/s2 of 0-1km SRH, and >6 C/km near-surface
lapse rates will promote a tornado threat, with the potential
for an EF2+ (STP ranges from 2-3 with 60-70% chances to be
greater than 4). Additionally, mid-level lapse rates approaching
8 C/km with weaker shear above 1 km will promote a large hail
threat up to the size of baseballs. And lastly, wind gusts up to
60 mph are possible with any bow structure and supercell.

IT IS IMPORTANT TO NOTE that these supercells will be training.
This means after one supercell moves through an area, there is
still potential for another (with the same hazards) to move over
that same location. Keep this in mind when making your safety
plan!

As mid-level forcing for ascent and the nocturnal low-level jet
increases after 10 PM, another line of storms will develop
across KS/OK. This is expected to be an MCS that will slowly
progress eastward through our area. This would bring the severe
threat to the Springfield area by early morning (1-4AM). All
hazards would be possible with this line of storms including
tornadoes and wind gusts up to 70 mph. Hail will still be
possible, but less likely. However, there is a scenario where
the MCS is a hybrid MCS with embedded supercellular structures
given 50 kt 0-1 km shear vectors feeding into the MCS rather
than forcing from behind. This would enhance the hail threat
within any embedded supercells. The MCS will weaken and clear
the area by 7AM or so, but lingering stratiform rain will still
be prevalent across the area.

Additional severe weather and flooding potential Sunday:

On Sunday, the upper-level wave pattern will have substantially
slowed, keeping any surface frontal forcing to our west. This
will keep the warm/moist sector across our area and bring yet
again another chance for severe weather and additional flooding
Sunday. Despite an expansive MCS moving through Sunday morning,
relative humidity values will remain above 80%, limiting the
strength of its cold pool, and allow for sufficient airmass
destabilization before Sunday afternoon. Even without further
warming (highs Sunday will be in the lower 70s), dewpoints
remaining in the 60s will be enough for at least 750-1000 J/kg
MLCAPE.

As the core of the mid-level jet max moves over our region by
mid-afternoon Sunday, another thunderstorm complex will quickly
develop and nose its way up into our area. This MCS will be
slightly more progressive as upper-level forcing begins to kick
out of the region, but even still, PWATs in the 1.2-1.3" range
will promote heavy rain within these thunderstorms. This will
once again bring the threat for flooding for much of our CWA.
Additionally, while the environment will be more modest than
Saturday's, sufficient instability and 0-6 km shear at 40 kts
and 0-1 km shear at 20-25 kts will bring the potential for
severe weather within the MCS--mainly wind gusts up to 60 mph
and perhaps a spinup tornado or two.

Additional storm development may occur along the cold front
along the MO/KS border. Linear forcing will promote mainly a
damaging wind threat, but weak low-level wind shear and an
elevated mixed layer producing 6-7 C/km mid-level lapse rates
could bring an isolated hail threat up to the size of quarters.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 400 AM CDT Sat Apr 27 2024

After the upper-level pattern finally shifts to where the jet
remains off to our north, temperatures will warm into the
mid-70s Monday, and the lower 80s Tuesday/Wednesday. Lows this
period will be quite mild in the mid-60s.

Additional storm chances mid to late next week:

Despite the jet being off to the north, southerly surface flow
and subtle shortwave impulses rounding the longwave pattern will
bring multiple chances for showers/thunderstorms next week.
Clusters still point out some timing differences, but confidence
is increasing for showers/thunderstorms at least Wednesday and
Thursday. PoPs are at 40-70% for Wednesday and Wednesday night,
and 60-80% for Thursday. After Thursday, details become more
uncertain, but a slight cooldown appears likely with highs
dropping to the lower 70s and lows in the lower 50s for the
weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1209 PM CDT Sat Apr 27 2024

For the 18z TAFS, convection was developing well to the west
over western OK and south central KS. MVFR ceilings were
persisting over the area with generally broken ceilings in the
2000-2500 foot range. CAMS are suggesting some free convection
in the warm sector over the area ahead of the boundary this
afternoon, but not seeing enough coverage to include in this
round of TAFS. Main activity will be later tonight as the
convection currently developing to the west begins to kick
eastward into the area. Will likely see IFR conditions as this
occurs overnight into early Sunday morning. Southeasterly winds
will be gusty through much of the period with some gusts of 20
to 30 kts possible.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from 7 PM CDT this evening through Sunday
     afternoon for KSZ073-097-101.
MO...Flood Watch from 7 PM CDT this evening through Sunday
     afternoon for MOZ055-056-066>069-077>081-088>096-101>105.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Lindenberg
CLIMATE...Price
Hazardous weather outlook, Apr 27, 3:38 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
438 AM CDT Sat Apr 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
438 AM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

An east to west gradient of incraesing severe risk exists for our
CWA tonight (generally after 8 PM). Springfield is within a
Slight (2/5) risk, Mount Vernon and Nevada are within an Enhanced
(3/5) risk, and Joplin and Pittsburg, KS are within a Moderate
(4/5) risk. For areas generally along and west of I-49,
significant severe weather is expected with strong tornadoes, hail
up to the size of baseballs, and wind gusts up to 70 mph all
possible.

Initial storms in this region will likely be training supercells
bringing all hazards before another round of storms comes through
as a line bringing mainly wind gusts and a spinup tornado or two.
This line of storms will move eastward and impact Springfield in
the early morning hours (generally between 1-4 AM).

With the training nature of storms, high amounts of moisture, and
multiple rounds of rain, significant area, river, and flash flooding
is also expected, especially in areas that have already received
3-6 inches of rain. This includes locations along and west of
Highway 65. A Moderate (3/4) risk for excessive rainfall exists
for this area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight (2/5) risk for severe weather Sunday as well.
All hazards will be possible for both days. Heavy rainfall and
flooding will also be possible with the storms. Portions of our
CWA are in a Slight (2/4) risk for excessive rainfall and flooding
Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
locations west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

The radar

The Pleasant Hill radar (KEAX), 109 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Vernon

When
April 27, 12:00 PM CST to 3:00 PM CST
Where
Vernon County, 1.78 mi WNW of Nevada to 2.14 mi WNW of Nevada
Cause
Heavy Rain
Reported by
Public
Coordinates
37.840, -94.400

Heavy rainfall allowed the Marmaton River to impact Highway 54 for a time closing lanes of traffic.

Thunderstorm Wind, Benton

When
April 27, 9:12 PM CST
Where
Benton County, 2.82 mi N of Mt Hulda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.410, -93.220

Numerous trees and large limbs were reported down.

Thunderstorm Wind, Benton

When
April 27, 9:17 PM CST
Where
Benton County, 3.32 mi WNW of Cole Camp
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.480, -93.260

An irrigation pivot arm was rolled over and a large tree was damaged by high winds.

Flash Flood, Vernon

When
April 27, 9:18 PM CST to April 28, 3:45 AM CST
Where
Vernon County, 1.49 mi SSW of Nevada Arpt to 1.04 mi SW of Nevada Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.830, -94.330

Heavy rainfall allowed Willow Branch to flow out of its banks affecting multiple streets, yards and low areas.

Flash Flood, Vernon

When
April 27, 9:25 PM CST to April 28, 3:45 AM CST
Where
Vernon County, 1.29 mi ENE of Nevada Arpt to 1.45 mi NE of Nevada Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.860, -94.300

Heavy rainfall allowed a normally dry creek to swell and flood Highway 54 for several hours.

Tornado, Morgan

When
April 27, 9:29 PM CST to 9:36 PM CST
Where
Morgan County, 4.26 mi SW of Florence to 1.08 mi W of Florence
Rating
EF0
Path length
3.51 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.540, -93.040

A NWS storm survey determined that an EF-0 tornado traveled along Ehlers and Butterfield Trail Road to just southwest of Florence uprooting multiple trees and damaging limbs. Along the tornadoes three and an half mile track it had maximum sustained winds of 75 mph with a width of 50 yards.

Thunderstorm Wind, Benton

When
April 27, 9:30 PM CST
Where
Benton County, 3.04 mi ENE of Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.270, -93.330

Several large limbs were downed and a few shingles were blown off a home.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175401, 1175404, 1175403, 1175397, 1175400, 1175409, 1175402.